Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 20, NWS Binghamton, NY

August 7, 2003Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 7, 2003, 11:51 PM EDT for Steuben County, New York. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2003, 11:51 PM EDT (03:51 UTC)
Expired
Aug 8, 2003, 1:45 AM EDT
In force
114 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2003-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2003-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
914 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 080353
FFWBGM
NYC101-080545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1151 PM EDT THU AUG 7 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEUBEN COUNTY IN CENTRAL NEW YORK

* UNTIL 145 AM EDT.

* AT 1141 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE   
RAINFALL OVER THE FOLLOWING LOCATIONS WEST CAMERON AND SOUTH 
CANISTEO. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO PRODUCE HEAVY 
RAINS IN THESE AREAS FOR THE NEXT HOUR OR SO.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND 
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS AS WELL AS FLOODING OF 
ROADS...VILLAGE STREETS AND POOR DRAINAGE AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

$$

LAT...LON 4229 7757 4216 7762 4212 7736 4226 7733

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:25 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 7, 9:25 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATE FOR PUBLIC FORECASTS
NATIONAL WEATHER SERVICE BINGHAMTON NY
925 PM EDT THU AUG 7 2003

SHOWERS SURGING NORTH ASSOC WITH WAVE/JETSTREAK MOVING UP THE COAST.
SFC TROF ALSO LAYING ACROSS SRN TIER AND FINGER LAKES REGION WITH
ENHANCED MOIST CONVG CAUSED BY APCHG DYNAMIC FEATURE. ISOLD
CONVECTION THAT AREA....BUT NOTHING IN BETWEEN. 18Z GFS FINALLY CAME
AROUND TO A COMPROMISE OF WHAT EARLIER MDLS WERE DEBATING
OVER...WHERE WILL THERE BE PRECIP AND WHERE NOT. 18Z ETA NOT
HANDLING COASTAL PRECIP WELL AND BLOWS UP TOO MUCH QPF FURTHER
WEST...ALTHOUGH MDL DOES AGREE WITH GFS ON MOVMT OF JET AND ASSOC
SFC WAVE. MOST OF THE STRONGEST FORCING WILL SLIDE TO OUR EAST
OVERNIGHT INTO NEW ENGLAND...WITH MAX CONVG ALONG COASTAL TROF
SETTLING IN JUST BARELY TO OUR EAST. FOR AREAS MAINLY SOUTHEAST OF
HZL-MSV THERE WILL BE SVRL MORE HOURS OF RAIN LIKELY AS SLUG OF
MOISTURE MOVES UP FROM NJ AND CLIPS THE AREA WITH LIGHT RA. MOST
PRECIP SHOULD PASS BY 4 AM...SO WILL FINE TUNE THIS IN GRIDS. BIGGER
ZONE GROUPS WILL JUST BE BROAD BRUSHED. OUT WEST...EXPECT ISOLD
CONVECTION TO WANE NEXT COUPLE HOURS WITH CONTINUED LOSS OF HEATING
AND IN SUBSIDENT AREA BEHIND JET STREAK.

--------------------------------------------------------------------
PREVIOUS...

ERN U.S TROF IN THE PROCESS OF RELOADING. WATER VAPOR SHOWS SVRL SIG
S/WVS WHICH WILL ROUND THE BASE AND HEAD NWD, ALLOWING A NEARLY
STNRY BNDRY CRNTLY NEAR THE ERN SEABOARD TO RETROGRADE/REDVLP ACRS
THE FCST AREA. THIS COMBINED WITH AMPLE MOISTURE, WEAK FRONTAL
WAVES, LOW LEVEL CONVERGENCE AND DECENT DYNAMICS WILL LEAD TO GOOD
CHANCES FOR SHOWERS AND TSTMS STARTING FRIDAY AND LASTING INTO THE
WEEKEND.

AREA OF RAIN OVER THE DELMARVA WILL ADVANCE NNEWD TNGT. GFS LOOKS
TOO FAR EAST WITH THIS AREA OF RAIN AT 18Z, KEEPING IT MAINLY OFF
THE CST. WATER VAPOR AND RDR TRENDS SUPPORT THE MORE WRN TRACK
ADVERTISED BY THE ETA HOWEVER THE PCPN APPEARS TO BE SPREADING MORE
RAPIDLY NEWD INTO NEW JERSEY. TUFF CALL FOR SE ZONES MOS POPS VARY
FROM CATEGORICAL (89% ETA) TO SLIGHT (17% MAV) AT AVP. WILL KEEP CHC
POPS WHERE PREVIOUSLY INTRODUCED FOR NE PA, THE SUSQ RGN AND WRN
CATSKILLS OF NY AND ALSO XTND THEM NWD INTO THE WRN MOHAWK VLY LATE
TNGT. HIGHEST CHC POPS WILL BE ACRS FAR SE ZONES. IT APPEARS ANY
PCPN TNGT WILL STAY TO THE S AND E OF THE CNTRL SRN TIER AND FINGER
LAKES.

A DIFFERENT STORY FOR TMRW HOWEVER AS BNDRY BCMS RE-ESTABLISHED ACRS
THE FCST AREA. WEVE BEEN DEBATING BETWEEN HIGH CHC POPS AND LIKELY.
HATE TO FLIP-FLOP BUT BELIEVE TMRW IS WORTHY OF LIKELY POPS ACRS
MOST OF THE AREA AND THIS IS SUPPORTED BY THE ETA/NGM MOS GUIDANCE.
MAV GUIDANCE MUCH LOWER FOR FRIDAY BUT NOT PREFERRED AT THIS POINT.
WILL GO WITH CHC POPS AT FRI NGT FOR SHOWERS. NOT MUCH CHG ON
SATURDAY WITH SAME GNRL SCENARIO IN PLACE, AND MAV POPS INCREASE TO
LIKELY.

AS FOR TEMPS, WILL PRBLY BLEND THE COOLER ETA MOS GUIDANCE WITH THE
WARMER GFS/FWC FOR MAXES AS ABUNDANT CLDS SHUD TEMPER THEM A BIT
FWCS LOOK A TAD TOO WARM.

THANKS TO SURROUNDING WFOS FOR COORDINATION.

EXTENDED PERIOD (SAT NGT - THU)

UPPER LEVEL TROF OVER THE EASTERN PORTION OF THE UNITED STATES WILL
REMAIN IN PLACE THROUGH EARLY NEXT WEEK. CHANCES FOR CONVECTION ARE
BEST...SATURDAY NIGHT/SUNDAY WITH SFC WAVE IN VCNTY. WILL CONTINUE
WITH CHC POPS FOR CONVECTION THROUGH TUESDAY THEN DRY
WEDNESDAY/THURSDAY AS AN UPPER LEVEL RIDGE BEGINS TO BUILD OVER THE
AREA.

AVIATION...
SOME LIGHT HAZE IN AVP ALREADY WITH LOWER CONDITIONS IN THE POCONOS
UPSTREAM.  PUT IN A TEMPO TO COVER THE LOWER CONDITIONS TIL MIDNIGHT
DUE TO MIST AND SHOWERS. RADAR TRENDS WOULD KEEP THE PRECIP OUT OF
ALL BUT AVP OVERNIGHT. ELM IN THE PC SKIES WILL DROP HARD TO LIFR
AGAIN OVERNIGHT. KEPT PREVIOUS FORECAST FOR THIS. AT BGM WITH LGT SE
FLOW ADDED A TEMPO FOR IFR IN MIST AND LOW CIGS. WILL NOT BE AS BAD
AS THIS MORNING. NO SIG RAIN TODAY AT OR NEAR ANY TAF SITES. LEANING
MORE TO GFS ATTM. KEPT PROB30 BUT BUMPED IT BACK TO AFTERNOON
EVERYWHERE. AGAIN ANOTHER SHORT WAVE MOVING NE MIDDAY COMBINED WITH
SOME HEATING.  TAC

.BGM...NONE.

UPDATE: BREWSTER
DAYS 1-2: BRADY
DAYS 3-7: RRM
Hazardous weather outlook, Aug 7, 3:10 AM EDT, 20 hours 41 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-080915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 AM THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...

PARTLY SUNNY SKIES WILL BE OVER THE REGION TODAY. THE ATMOSPHERE
REMAINS MOIST BUT THERE IS NO TRIGGER TO FOCUS THUNDERSTORM
DEVELOPMENT. HOWEVER WITH THE ATMOSPHERE SLIGHTLY UNSTABLE WE CANNOT
RULE OUT ISOLATED THUNDERSTORMS THIS AFTERNOON. THESE ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...
A DISTURBANCE IN THE ATMOSPHERE WILL APPROACH NY AND PA EARLY
FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE BY
MIDDAY...ANY OF WHICH WILL BE CAPABLE OF PRODUCING BRIEF DOWNPOURS.

SHOWERS AND THUNDERSTORMS WILL PREVAIL THROUGH NEXT WEEK. THE MAIN
CONCERN IS FOR REPEATED DAILY THUNDERSTORMS OVER THE SAME AREA
CAUSING PROBLEMS ALONG SMALLER STREAMS.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.